Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 276, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2004, 10:05 PM CDT for Logan County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 10:05 PM CDT (03:05 UTC)
- Expired
- Aug 10, 2004, 11:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 110305 SVRGLD KSC109-110400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1005 PM CDT TUE AUG 10 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF WINONA...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AROUND 1020 PM CDT... MONUMENT AROUND 1025 PM CDT... RUSSELL SPRINGS AROUND 1040 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3912 10083 3912 10143 3872 10141 3873 10083 $$ STASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:40 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 10, 3:40 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT TUE AUG 10 2004 .DISCUSSION...ACTIVE NORTHWEST FLOW CONTINUES. FOR TONIGHT ANOTHER SHORTWAVE CURRENTLY MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS PER WATER VAPOR IMAGERY WILL PROVIDE FORCING FOR ANOTHER ROUND OF SEVERE STORMS ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET WILL PRODUCE A GOOD BULLSEYE OF OMEGA MOVES FROM EASTERN COLORADO ACROSS THE REST OF THE FORECAST AREA DURING THE EVENING. STORMS WILL FORM ALONG A STALLED FRONT/THETA E RIDGE IN EASTERN COLORADO. CURRENT CAPE VALUES NEAR THESE BOUNDARIES ARE AROUND 2400 J/KG. CAPE VALUES IN THE NORTHEAST FORECAST AREA ARE MEAGER. AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE AREA WITH A FRONT STALLED OUT IN A NORTHWEST TO SOUTHEAST ORIENTATION FROM EASTERN COLORADO INTO WESTERN KANSAS. THIS WILL EFFECTIVELY SERVE AS THE DIVIDING LINE FOR HIGHER POPS SOUTH OF THE FRONT AND LOWER NORTH. PLAN TO GO LIKELY IN THE SOUTHWEST TONIGHT TAPERING TO LOW SCATTERED POPS IN THE NORTHEAST. THIS PATTERN CONTINUES THROUGH FRIDAY BUT LITTLE OR NO FORCING OR SHORTWAVES INDICATED BY ETA FOR WEDNESDAY/THURSDAY. HOWEVER THE ETA IS HINTING AT THE IDEA OF STORMS DEVELOPING ON MOUNTAINS AND MOVING SOUTHEAST JUST BRUSHING WESTERN CHEYENNE COUNTY COLORADO AND GREELEY COUNTY KANSAS. THIS SEEMS REASONABLE SO WILL KEEP CURRENT SLIGHT CHANCE THERE WEDNESDAY AFTERNOON/EVENING. HOWEVER DO NOT SEE ANY FORCING FOR OVERNIGHT ACTIVITY OVER THE REST OF THE FORECAST AREA SO WILL REMOVE POPS/WEATHER FOR 06Z-12Z. A REPEAT OF THIS COULD HAPPEN AGAIN THURSDAY AFTERNOON BUT DYNAMICS APPEAR TO BE FURTHER SOUTH SO WILL LEAVE OUT POPS FOR NOW. ON FRIDAY BOTH THE GFS/ETA INDICATE ANOTHER WAVE MOVING THROUGH BUT IT APPEARS TO AFFECT THE NORTHEAST FORECAST AREA WHERE COOLER MORE STABLE AIR IS BEHIND THE FRONT SO WILL DISCOUNT ANY WEAK FORCING IT PROVIDES. 850MB TEMPERATURES INDICATE A SLIGHT WARMING TREND OF A FEW DEGREES OVER THE NEXT COUPLE OF DAYS. DAYS 4-7...NORTHWEST FLOW CONTINUES THROUGH SUNDAY. TIMING OF WEAK WAVES IN THE FLOW DIFFICULT THIS FAR OUT SO WILL LEAVE FORECAST DRY UNTIL MONDAY. MONDAY/TUESDAY A 700MB TROUGH IS ADVERTISED TO MOVE INTO THE ROCKIES AND PLAINS. FOR NOW WILL PLAY CONSERVATIVE SLIGHT CHANCE POPS. MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS NEAR NORMAL AROUND 60. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Aug 10, 11:52 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT TUE AUG 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1052 AM MDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...ANOTHER SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TODAY... THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN KANSAS. SURROUNDING THE MODERATE RISK AREA...THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM BENKELMAN NEBRASKA TO GOVE KANSAS. UPSLOPE FLOW WILL CONTINUE TO PUSH MOIST AIR...WITH DEWPOINTS NEAR 60 DEGREES...INTO EASTERN COLORADO AND WESTERN KANSAS. FULL SUNSHINE THIS AFTERNOON WILL CREATE A VERY UNSTABLE AIRMASS OVER THE MODERATE RISK AREA. WIND SHEAR WILL EQUAL OR EXCEED THAT OF YESTERDAY EVENING...AGAIN LEADING TO THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. VERY LARGE HAIL...DAMAGING WINDS UP TO 80 MPH...AND ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 4 PM MDT ALONG THE PALMER DIVIDE FROM JUST EAST OF DENVER TO NEAR FLAGLER COLORADO. OTHER THUNDERSTORMS WILL DEVELOP NORTHWARD INTO THE NEBRASKA PANHANDLE...AND THEN MOVE SOUTHEAST. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN NORTHWEST KANSAS...BUT THE MORE LIKELY SCENARIO IS FOR SEVERE STORMS IN COLORADO TO MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL 2 INCHES OR GREATER IN DIAMETER...ESPECIALLY IN THE MODERATE RISK AREA. THE HIGHEST THREAT FOR TORNADOES WILL BE OVER EASTERN COLORADO DURING THE FIRST FEW HOURS OF THE EVENT...WHEN STORMS ARE MORE ISOLATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...AS COOLER AND DRIER AIR WILL MOVE INTO THE REGION DURING THE DAY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM MDT..ESPECIALLY SOUTH OF A LINE FROM YUMA COLORADO TO GOODLAND AND RUSSELL SPRINGS IN KANSAS. BURKE
In the hours before
Local storm report, Aug 10, 8:43 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 15 SW SEIBERT 39.14N 103.07W
08/10/2004 0.75 INCH KIT CARSON CO PUBLIC
&&
JOHNSONLocal storm report, Aug 10, 8:51 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 6 N WILD HORSE 38.91N 103.00W
08/10/2004 0.75 INCH CHEYENNE CO CO-OP OBSERVER
&&
JOHNSONLocal storm report, Aug 10, 9:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL BREWSTER 39.36N 101.38W
08/10/2004 0.88 INCH THOMAS KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Aug 10, 9:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 4 W GOODLAND 39.35N 101.78W
08/10/2004 0.88 INCH SHERMAN KS PUBLIC
&&
JOHNSONLocal storm report, Aug 10, 9:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 S GOODLAND 39.32N 101.71W
08/10/2004 0.75 INCH SHERMAN KS NWS EMPLOYEE
0855 PM HAIL 2 S GOODLAND 39.32N 101.71W
08/10/2004 1.75 INCH SHERMAN KS NWS EMPLOYEE
0855 PM HAIL 2 S GOODLAND 39.32N 101.71W
08/10/2004 1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Aug 10, 10:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 3 W GOODLAND 39.35N 101.77W
08/10/2004 1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Aug 10, 9:53 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 37 min |
| Aug 10, 10:01 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 59 min |
| Aug 10, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 67 min |
| Aug 10, 11:17 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.